Posted by MB on August 15, 2003, at 12:53:28
In reply to Re: Tracy's tapes » MB, posted by Larry Hoover on August 14, 2003, at 8:26:03
> OK. I got 3/4 of the way through the first one, and I just had to turn it off. I can only take so much bad science at one time....
Heh heh, yeah, it *was* bad, but I wanted you to listen to it yourself before I told you just how bad it was (didn't want to predjudice you against it). But as bad as it was, I *did* find some evidence on medline for SSRI-induced increases in cortisol levels. "SSRIs are a slow fuse LSD..." ROTFLMAO!!! And when she says PCP and SSRIs work in similar ways; Puh-leeez. I always confuse NMDA receptor agonists with serotonin transporter antagonists. They're just so similar <sarcasm>.
> I don't know where to start. I wish I kept notes while I listened. She's saying SSRIs cause Alzheimer's? And links to the Bible are truly bizarre, IMHO.
Yeah, she's got a PhD in "Health Sciences." It's not like shes an MD or a pharmacologist or even a biologist. I agree, when the "scientist" starts supporting hypotheses with Bible quotes, I'm very weirded-out.
> Some depressives are high-cortisol. Some are low. Some are hypo-responsive to adrenal challenge (e.g. dexamethasone challenge). Some are not. Are they different diseases, or the same disease at a different stage (I'm thinking something along the line of the different stages of stress adaptation, where the final stage is exhaustion). You'd have to have more than anecdote to determine if Cushing's syndrome (or anything masquerading as such) has anything whatsoever to do with SSRIs (or any drug). Geographic clusters of any symptom could very well be nothing more than a virus attacking people with comingled genes (people in one location tend to marry people from the same location).
My depressive symptoms are more of the atypical variety (reverse vegetative: hypersomnia, comfort eating, some mood reactivity, worse in the morning, better in the evening...). So, my cortisol levels might be low to begin with. It could be that increased cortisol might not even be a bad thing for me.
> > Yeah, I think it's worth the risk. I would like to get my cortisol levels tested, though. My doctor would probably think I was crazy for asking...
> Probably not, actually, if my own doctor can serve as an example. Get your DHEA/DHEA-S tested at the same time.
DHEA...is that an androgen precursor? I think I've taken that before. My reaction was weird...started having to shave twice a day and I broke out in acne. Called the doctor and found out that I was accidentally taking my daily dose three times a day (miscommunication on dosing instructions). LOL!
> Exercise has benefits apart from endorphin release. <intentional understatement>
Yeah, I definitely need to get out more and exercise. When I was depressed, I felt "too depressed" to exercise. Now that I'm on clonazepam and Lexapro, I'm "too unmotivated" to exercise. Excuses, excuses...I just need to do it <like Nike says>